CaltechAUTHORS
  A Caltech Library Service

Plurality and Probability of Victory: Some Equivalence Results

Patty, John W. (2000) Plurality and Probability of Victory: Some Equivalence Results. Social Science Working Paper, 1048R. California Institute of Technology , Pasadena, CA. (Unpublished) http://resolver.caltech.edu/CaltechAUTHORS:20170811-135632584

[img] PDF (sswp 1048R - Jan. 2000) - Submitted Version
See Usage Policy.

272Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20170811-135632584

Abstract

This paper examines decision-making by political candidates under three different objective functions. In particular, we are interested in when the optimal strategies for expected vote share, expected plurality, and probability of victory maximizing candidates coincide in simple plurality elections. It is shown here that if voters' behavior, conditional on the policies proposed by the candidates, is identical from the candidates' perspective, and candidates are restricted to choosing pure strategies, then all three objectives lead to the same best response function when there are two candidates and abstention is not allowed. We then provide a counter-example to Hinich's claim of general asymptotic equivalence in two candidate elections without abstention in which voter types are independently, but not identically distributed. In addition, we provide a counterexample to general best response equivalence between these objective functions in two candidate elections in which abstention is allowed, but our other assumptions are satisfied. Finally, an example of why our result can not be immediately extended to arbitrary numbers of candidates is provided.


Item Type:Report or Paper (Working Paper)
Additional Information:Revised version. Original dated to March 1999. The author would like to thank Jeff Banks, Fred Boehmke, Kim Border, Tom Palfrey, and especially Richard McKelvey for helpful discussions and comments on earlier drafts of this paper. Special thanks are due to John Duggan for finding an error in a proof in an earlier draft of this paper. The financial assistance of the Division of the Humanities and Social Sciences at the California Institute of Technology is gratefully acknowledged. Published as Patty, J.W. (2001). Plurality and probability of victory: some equivalence results. Public Choice, 112, 151-166.
Group:Social Science Working Papers
Funders:
Funding AgencyGrant Number
Caltech Division of Humanities and Social SciencesUNSPECIFIED
Record Number:CaltechAUTHORS:20170811-135632584
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20170811-135632584
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:80302
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:11 Aug 2017 21:11
Last Modified:11 Aug 2017 21:11

Repository Staff Only: item control page